Vinay Sharma, MD; Kevin Robertson, MD; Jason Domagalski, MD
Published early online August 21, 2023.
Trimethoprim-sulfamethoxazole (TMP-SMX) and phenazopyridine are individually associated with methemoglobinemia through a series of altered reduction-oxidation reactions. We report a case of methemoglobinemia associated with concurrent use of TMP/SMX and phenazopyridine in a 70-year-old woman with recurrent urinary tract infections. She presented to the emergency department for worsening back pain in the setting of recurrent urinary tract infections, concerning for pyelonephritis. During her workup, she became acutely hypoxic. The emergency department provider suspected the presence of abnormal hemoglobin. An arterial blood gas showing elevated levels of methemoglobinemia confirmed the suspicion. The combined use of TMP/SMX and phenazopyridine was thought to be the likely etiology of hypoxia. This case highlights the importance of medication management in the geriatric population, as well as the judicious use of antibiotics for urinary tract infections–a common chief complaint in the primary care setting.
Author Affiliations: Medical College of Wisconsin, Milwaukee, Wisconsin (Sharma, Robertson, Domagalski).
Corresponding Author: Vinay Sharma, MD, Medical College of Wisconsin, 3024 N 86th St, Milwaukee, WI 53222; email Vks21090@gmail.com.
Financial Disclosures: Dr Domagalski reports having received payment or honoraria from the American Academy of Family Physicians (AAFP) for speaking enagements and serves as chair of the AAFP Family Medicine Experience Faculty Advisory Board.
Funding/Support: None declared.